Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

August 23, 2021Los Alamos County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 23, 2021, 3:08 PM MDT for Los Alamos County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 3:08 PM MDT (21:08 UTC)
Expired
Aug 23, 2021, 3:45 PM MDT
In force
37 min
Issued by
NWS Albuquerque, NM
Hail
0.50 in
Wind
40

County Los Alamos County, NM

The radar

The Albuquerque radar (KABX), 56 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WWUS85 KABQ 232108
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
308 PM MDT Mon Aug 23 2021
 
NMZ211-218-232145-
Santa Fe Metro Area-Jemez Mountains-
308 PM MDT Mon Aug 23 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
SANDOVAL COUNTY THROUGH 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jemez Pueblo, or 20 miles north of Bernalillo, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Santo Domingo Pueblo, Cochiti Pueblo, Jemez Pueblo, Cochiti Lake,
Ponderosa, Pena Blanca and Zia Pueblo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3552 10672 3564 10676 3579 10632 3553 10626
TIME...MOT...LOC 2108Z 257DEG 23KT 3560 10664 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

33

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 23, 3:04 PM MDT, 4 minutes earlier.

Area forecast discussion, Aug 23, 3:04 PM MDT, 4 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Albuquerque NM
304 PM MDT Mon Aug 23 2021

.SYNOPSIS...
Fewer storms and above average daytime temperatures will be the trend
for Tuesday through Wednesday. Highs in the mid 90s to near 100 are
expected across eastern New Mexico while upper 80s and 90s will
be common for the central and west. These readings will be 5 to 10
degrees above seasonal averages for most locales. Storm coverage
will then ramp up on Thursday, especially for the northern half of
the state, as a disturbance passing north of the state draws
moisture northward. A relatively active monsoon pattern will
persist Friday into the weekend with daily rounds of thunderstorms
favoring the west and north. Daytime highs should trend closer to
seasonal average for Thursday through the upcoming weekend.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
594dam 500mb high centered near the ArkLaTex and extending a ridge
axis west into southern NM per the 12Z upper air analysis. The latest
water vapor imagery shows moisture from the eastern Pacific, where
TS Marty resides, being pulled northeast across northern Mexico and
into southern NM. The 12Z KEPZ sounding confirmed this with a well
above normal PWAT of 1.5" and even the KABQ sounding had a PWAT near
1". Surface dewpoint temperatures were an average 4 degrees higher
across portions of central and western NM at 1PM compared to 24hrs
prior. Given some daytime heating, all of this adds up to a decent
round of storms this afternoon, with the focus for deeper convection
and stronger storms capable of producing locally heavy rainfall
generally south of I-40 in the higher PWAT airmass. Storms closer to
our southern border under the ridge axis will be moving slower and
more capable of producing torrential downpours with localized flash
flooding. Both the latest HRRR and HREF show convecting winding-down
shortly after sunset, but the NAM shows precipitation continuing
overnight across southern portions of our area similar to last night.
Regardless, coverage and intensity will trend down with the loss of
daytime heating this evening.

Tuesday is looking very similar to today overall with slightly
higher pressure heights near 593dam at 500mb and above normal high
temperatures, especially across eastern NM. A drier airmass to our
west is forecast to get wrapped into the upper high circulation
across northwest and north central NM Tuesday and should put the
brakes on convection north of I-40 and west of I-25. Storms across
the southern high terrain will be capable of producing locally heavy
downpours Tuesday afternoon, with the potential for localized flash
flooding once again.

LONG TERM...(WEDNESDAY THROUGH MONDAY NIGHT)...
Wednesday looking to be among the least active days of the
forecast period. Shortwave trough modeled to move inland long the
northern CA and PacNW coasts early Wednesday resulting in weak
compensatory height rises downstream over our part of the world.
As a result, the models generally show the strong 595 dam H5 high
over the Southern Plains briefly expanding westward. Latest
blended PoP guidance trended a little downward for Wed PM and this
seems reasonable under what should be slight warming aloft and A
weakly forced environment.

The above mentioned upper trough to cross the Great Basin eventually
nearing the central Rockies late Thursday. Ahead of this wave, a
corridor of enhanced forcing for large-scale lift should develop and
support a noticeable uptick in storm coverage particularly from WC
through NW and NC areas for Thursday afternoon and evening. We would
not rule out the possibility of strong if not severe storms in this
regime given increasing swly flow aloft though storm motions may
preclude significant FF potential. PWAT time series reflect values
generally at or just above seasonal averages. And with the west to
east oriented upper ridge axis getting forced southward, we are not
likely to see a significant moisture tap during this period. The
tail-end of this upper wave should graze northern New Mexico
Thursday night. Thereafter, GEFS and EPS mean 500mb height fields
suggests the upper high reorganizing over the area this weekend with
the ridge axis near the NM/AZ line. Meanwhile, this forecaster was
expecting to see a weakening backdoor cold front appear across
northeast NM in wake of the upper trough passage through the Central
Rockies. There may be some evidence for late Friday with another
frontal feature for Sunday, but nothing too impressive. KJ

&&

.FIRE WEATHER...
No fire weather concerns for at least the next seven days as
northern and central NM remain under the influence of ridging aloft
with bouts of wetting storms. Some drying through Thursday will
limit the wetting rain footprint, which should expand Friday through
the weekend as the ridge weakens and PWATS creek back to normal or
slightly above normal for the end of August. 11

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period, except for possible brief MVFR conditions in/near isolated to
scattered convection this afternoon/evening. Strong/erratic wind
gusts will accompany showers and storms today. 11

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  60  91  58  93 /  10   0   0   0
Dulce...........................  50  86  46  89 /  10   5   5  10
Cuba............................  55  85  56  87 /  20   5   5  10
Gallup..........................  52  88  54  89 /  10   5   5  10
El Morro........................  52  84  52  84 /  20  20  10  20
Grants..........................  52  86  53  86 /  20  20  10  20
Quemado.........................  55  83  55  84 /  30  30  20  30
Magdalena.......................  59  84  60  84 /  30  30  20  10
Datil...........................  53  81  54  82 /  40  40  20  20
Reserve.........................  55  87  55  89 /  30  40  20  30
Glenwood........................  63  90  63  92 /  40  40  10  20
Chama...........................  47  80  46  83 /  10   5   5  10
Los Alamos......................  58  85  60  85 /  20  10  10  10
Pecos...........................  57  86  57  86 /  20  20  10  10
Cerro/Questa....................  47  83  45  84 /   0   5   5  10
Red River.......................  47  75  44  75 /   5  10  10  20
Angel Fire......................  43  78  36  78 /   5  20  10  10
Taos............................  52  87  47  89 /   5   5   5  10
Mora............................  53  83  51  83 /  10  20  10  10
Espanola........................  60  91  57  91 /  20  10   5  10
Santa Fe........................  60  87  60  88 /  20  10  10  10
Santa Fe Airport................  58  91  57  91 /  20  10   5  10
Albuquerque Foothills...........  67  90  67  88 /  20  10  10  10
Albuquerque Heights.............  65  92  67  92 /  20  10  10   5
Albuquerque Valley..............  61  94  65  94 /  20  10  10   5
Albuquerque West Mesa...........  64  92  66  93 /  20  10  10   5
Belen...........................  62  94  64  94 /  30  10  10   5
Bernalillo......................  64  94  63  94 /  20  10   5   5
Bosque Farms....................  60  93  63  93 /  20  10  10   5
Corrales........................  65  94  65  95 /  20  10  10   5
Los Lunas.......................  61  93  63  93 /  20  10  10   5
Placitas........................  63  90  63  90 /  20  10  10  10
Rio Rancho......................  64  92  65  92 /  20  10  10   5
Socorro.........................  64  93  65  93 /  30  20  10  10
Sandia Park/Cedar Crest.........  62  86  60  87 /  30  20  10  10
Tijeras.........................  62  88  61  89 /  30  20  10  10
Edgewood........................  58  89  57  90 /  20  20  10  10
Moriarty/Estancia...............  58  89  55  89 /  20  20  10  10
Clines Corners..................  57  86  57  86 /  20  20  10  10
Mountainair.....................  59  86  59  86 /  30  20  20  10
Gran Quivira....................  59  85  59  85 /  30  20  20  10
Carrizozo.......................  62  88  63  89 /  20  30  10  10
Ruidoso.........................  57  80  57  81 /  30  40  20  10
Capulin.........................  56  88  55  87 /  10  20  10  10
Raton...........................  54  93  53  92 /  10  20  10  10
Springer........................  56  93  54  92 /  10  20  10  10
Las Vegas.......................  56  87  54  86 /  10  20  10  10
Clayton.........................  65  96  64  95 /  20  10  10   5
Roy.............................  63  91  59  90 /  10  10  10   5
Conchas.........................  67  98  65  96 /  20  10  10   0
Santa Rosa......................  64  94  63  92 /  20  10  10   0
Tucumcari.......................  71  99  69  98 /  20  10  10   0
Clovis..........................  64  93  65  91 /   5   5   5   0
Portales........................  65  95  66  93 /   5   5   5   0
Fort Sumner.....................  67  96  67  95 /  20  10  10   0
Roswell.........................  68  97  68  95 /  10  10   5   0
Picacho.........................  63  89  62  88 /  30  30  20  10
Elk.............................  60  84  58  83 /  30  30  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 23, 3:05 AM MDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
305 AM MDT Mon Aug 23 2021

NMZ201>241-241200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
305 AM MDT Mon Aug 23 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

The possibility of locally heavy rainfall which could lead to flash
flooding persists today and tonight, especially in the area south of
I-40 and west of the Pecos Valley.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and storms will be fewer in number and areal coverage Tuesday
and Wednesday, remaining focused over mainly the northern and western
high terrain. Showers and storms are forecast to increase Thursday
through Sunday, along with the potential for locally heavy rainfall
and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and impacts such
as flooding through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637. You can also
submit storm reports and photos on our Facebook page or via Twitter
using the hashtag nmwx.

In the hours before

Special weather statement, Aug 23, 1:41 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
141 PM MDT Mon Aug 23 2021

NMZ207-241-232015-
West Central Highlands-San Agustin Plains and Adjacent Lowlands-
141 PM MDT Mon Aug 23 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN CIBOLA,
WEST CENTRAL VALENCIA AND NORTHWESTERN SOCORRO COUNTIES THROUGH 215
PM MDT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles northwest of Magdalena, or 30 miles northeast of Datil, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alamo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3447 10753 3453 10752 3465 10715 3439 10706
      3433 10751 3446 10755
TIME...MOT...LOC 1941Z 254DEG 24KT 3444 10746

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Aug 23, 1:53 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
153 PM MDT Mon Aug 23 2021

NMZ206-207-232030-
West Central Highlands-West Central Mountains-
153 PM MDT Mon Aug 23 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN CIBOLA
COUNTY THROUGH 230 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Acoma Pueblo, or 19 miles southwest of Laguna
Pueblo, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Cibola
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3470 10758 3484 10762 3497 10729 3471 10721
TIME...MOT...LOC 1953Z 255DEG 15KT 3479 10752

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Aug 23, 3:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
308 PM MDT Mon Aug 23 2021

NMZ211-218-232145-
Santa Fe Metro Area-Jemez Mountains-
308 PM MDT Mon Aug 23 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
SANDOVAL COUNTY THROUGH 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jemez Pueblo, or 20 miles north of Bernalillo, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Santo Domingo Pueblo, Cochiti Pueblo, Jemez Pueblo, Cochiti Lake,
Ponderosa, Pena Blanca and Zia Pueblo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3552 10672 3564 10676 3579 10632 3553 10626
TIME...MOT...LOC 2108Z 257DEG 23KT 3560 10664

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:42 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel3 hr
Aug 22, 7:28 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel19 min
Aug 23, 1:41 PM MDTSpecial Weather StatementABQValencia34 min
Aug 23, 1:53 PM MDTSpecial Weather StatementABQCibola37 min
Aug 23, 1:59 PM MDTSevere Thunderstorm WarningABQLincoln18 min
Aug 23, 4:02 PM MDTSpecial Weather StatementABQGuadalupe28 min
Aug 23, 5:10 PM MDTSpecial Weather StatementABQSocorro35 min
Aug 23, 5:36 PM MDTSpecial Weather StatementABQTorrance24 min
Aug 23, 5:54 PM MDTSpecial Weather StatementABQSocorro36 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.